Alert archive / North Dakota / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 20, 2013, 5:00 PM CDT for Emmons County, North Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2013, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 20, 2013, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:00 PM CDT | FLASH FLOOD | 7 S Braddock, ND | WATER FLOWING OVER ROADWAY 1 MILE SOUTH OF HIGHWAY 34. |
| Jun 20, 8:00 PM CDT | HEAVY RAIN 2.71 | 9 S Kintyre, ND | STORM TOTAL RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 180 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
249 WGUS53 KBIS 202200 FFWBIS NDC029-210400- /O.NEW.KBIS.FF.W.0009.130620T2200Z-130621T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 500 PM CDT THU JUN 20 2013 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1100 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL. SEVEN MILES EAST OF TEMVIK...DOPPLER RADAR ESTIMATED ONE AND AND ONE HALF INCHES OF RAINFALL IN ABOUT A HALF HOUR PERIOD. ADDITIONAL HEAVY RAINFALL IS LIKELY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHEASTERN EMMONS COUNTY...INCLUDING THE TOWNS OF BRADDOCK... HAZELTON...KINTYRE AND TEMVIK. LAT...LON 4663 9992 4628 9992 4629 10030 4663 10028 $$ SIMOSKO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:07 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 20, 3:07 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT THU JUN 20 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 258 PM CDT THU JUN 20 2013 MAIN FOCUS IS SEVERAL SEVERE THREAT AND FLASH FLOOD POTENTIAL THIS EVENING. THUNDERSTORMS HAVE BEEN REGENERATING ACROSS CENTRAL NORTH DAKOTA. MOIST ATMOSPHERE WILL KEEP THE FLASH FLOOD THREAT GOING JAMES RIVER VALLEY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 258 PM CDT THU JUN 20 2013 LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A SLOW MOVING UPPER LEVEL LOW AND TROUGH ENTRENCHED OVER ALBERTA/SASKATCHEWAN AND INTO THE INTER-MOUNTAIN WEST WILL GRADUALLY ROTATE THROUGH THE NORTHERN HIGH PLAINS BY LATE SUNDAY INTO EARLY MONDAY. THE END RESULT IS FOR A CONTINUED SOUTHWEST FLOW WITH MULTIPLE SHORTWAVES MEANDERING THROUGH WESTERN AND CENTRAL NORTH DAKOTA PROMOTING ADDITIONAL SHOWERS AND THUNDERSTORMS. SEVERE WEATHER POTENTIAL SATURDAY APPEARS TO BE MOST CONCENTRATED OVER SOUTH CENTRAL NORTH DAKOTA AND INTO THE JAMES RIVER VALLEY. THE SOUTHWEST FLOW WILL TRANSITION TO A SOMEWHAT DRIER WESTERLY FLOW SUNDAY NIGHT INTO MONDAY BEFORE ADDITIONAL SHORTWAVES ARRIVE FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. THE GFS AND ECMWF AGREE THAT A FOUR CORNERS RIDGE WILL BEGIN TO GROW BY MID WEEK AND EXPAND NORTH BY THE END OF THE WEE. THAT WOULD RESULT IN NORTH DAKOTA TRANSITIONING TO A NORTHWEST FLOW ALOFT...JUST WEST OF THE RIDGE AXIS. THERE COULD BE SOME SHORTWAVES/RIDGE TOPPERS RIDING INTO NORTH DAKOTAS FOR A THREAT OF THUNDERSTORMS...BUT WILL NEED TO SEE THE PROXIMITY OF THE RIDGE TO WESTERN AND CENTRAL NORTH DAKOTA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 258 PM CDT THU JUN 20 2013 THE MAIN HAZARD TO AVIATION WILL BE THUNDERSTORMS GENERALLY EAST OF A LINE FROM KMOT-KBIS. AT 3 PM CDT...A WARM FRONTAL BOUNDARY EXTENDED FROM NORTHWEST NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. AREAS OF MVFR CONDITIONS WILL BECOME VFR FROM KISN-KMOT-BIS-KDIK BY 22Z-00Z THURSDAY. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS CENTRAL NORTH DAKOTA...IMPACTING KJMS THROUGH 03Z THURSDAY EVENING. && .HYDROLOGY... ISSUED AT 258 PM CDT THU JUN 20 2013 FLOOD WARNINGS CONTINUE AND HAVE BEEN EXTENDED THROUGH FRIDAY ACROSS PORTIONS OF THE JAMES RIVER VALLEY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY FOR KIDDER...WELLS...DICKEY...FOSTER...LA MOURE...LOGAN...MCINTOSH AND STUTSMAN COUNTIES. MULTIPLE PERIODS OF THUNDERSTORMS WILL IMPACT THE SOUTH CENTRAL...THE FIST THURSDAY AFTERNOON AND EVENING...THEN AGAIN FRIDAY NIGHT AND SATURDAY...AND SATURDAY NIGHT AND SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037- 047-048-050-051. && SHORT TERM...WAA LONG TERM...KS AVIATION...WAA HYDROLOGY...WAA
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT THU JUN 20 2013 NDZ004-011-012-212045- BOTTINEAU-WARD-MCHENRY- 339 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ001>003-005-009-010-013-017>022-031>035-040>046-212045- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK- MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 339 PM CDT THU JUN 20 2013 /239 PM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS WEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ023-025-036-037-047-048-050-051-212045- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 339 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. AREA FLOOD WARNINGS ARE IN EFFECT FOR AREAS ALONG AND NEAR THE JAMES RIVER BASIN THROUGH FRIDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WAA
In the hours before
Local storm report, Jun 20, 11:04 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY RAIN 4 S MOHALL 48.71N 101.51W
06/20/2013 M1.45 INCH RENVILLE ND CO-OP OBSERVER
1.45 INCHES OF RAIN IN A 2 HOUR PERIOD BETWEEN 8AM AND
10AM
&&
KSIMOSKOSpecial weather statement, Jun 20, 11:38 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1138 AM CDT THU JUN 20 2013 NDZ012-013-201730- MCHENRY ND-PIERCE ND- 1138 AM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT FOR PIERCE AND EASTERN MCHENRY COUNTIES UNTIL 1230 PM CDT... AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTH OF BOTTINEAU TO 33 MILES NORTHWEST OF MADDOCK TO 33 MILES WEST OF MADDOCK...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BARTON... BALTA... RUGBY... SILVA... WOLFORD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON/HUBER
Special weather statement, Jun 20, 12:14 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT THU JUN 20 2013
NDZ013-201815-
PIERCE-
1214 PM CDT THU JUN 20 2013
...SPECIAL WEATHER STATEMENT...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL PIERCE COUNTY...MOVING EAST AT
30 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...WILL ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL PIERCE COUNTY AT 1230 PM CDT
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
TARDIF-HUBER/HAMILTONSpecial weather statement, Jun 20, 2:46 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT THU JUN 20 2013 NDZ025-202045- FOSTER- 246 PM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL FOSTER COUNTY...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... MCHENRY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jun 20, 4:19 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 419 PM CDT THU JUN 20 2013 NDZ046-047-202200- EMMONS-LOGAN- 419 PM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...NORTHEAST OF LINTON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... KINTYRE... NAPOLEON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:20 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| Jun 19, 10:42 PM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 19, 11:18 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 42 min |
| Jun 19, 11:32 PM CDT | Flash Flood Warning | BIS | Dickey | 6 hr |
| Jun 19, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 20, 12:48 AM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 6 hr |
| Jun 20, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 64 min |
| Jun 20, 1:17 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 1:53 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 67 min |
| Jun 20, 2:34 AM CDT | Flash Flood Warning | BIS | Dickey, LaMoure | 6 hr |
| Jun 20, 3:01 AM CDT | Flash Flood Warning | BIS | Wells | 6 hr |
| Jun 20, 4:12 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 63 min |
| Jun 20, 4:20 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 55 min |
| Jun 20, 4:27 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 4:55 AM CDT | Areal Flood Warning | BIS | Dickey, LaMoure, Logan, Stutsman | 30 hr |
| Jun 20, 6:17 AM CDT | Areal Flood Warning | BIS | Wells | 28 hr |
| Jun 20, 11:00 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jun 20, 1:15 PM CDT | Flash Flood Watch | BIS | Dickey, Emmons, Foster, Kidder, LaMoure, Logan and 3 more | 62 hr |
| Jun 20, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Jun 20, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 60 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jun 20, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 43 min |
| Jun 20, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 41 min |
Nearby
Flash Flood Warnings in North Dakota, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.